Steroid cataracts in children

August 25, 2008

Paediatric subjects who require frequent steroid therapy are at an increased risk of developing amblyopia due to cataracts, according to a study published online ahead of print by Pediatrics International, the official English language publication of the Japan Pediatric Society.

Paediatric subjects who require frequent steroid therapy are at an increased risk of developing amblyopia due to cataracts, according to a study published online ahead of print by Pediatrics International, the official English language publication of the Japan Pediatric Society.

Yasuhito Nerome, MD of the Department of Pediatrics, Kagoshima University Graduate School of Medical and Dental Sciences, Kagoshima, Japan and colleagues evaluated risk factors for the formation of cataracts in paediatric subjects.

The researchers found a positive association between cataract formation and intravenous methylprednisone pulse (IVMP) therapy in subjects aged ≤12 years. No relationship to cataract formation was found to exist with either the doses (cumulative or daily) of steroids used or with patient gender.

Thus the researchers recommended that, since corticosteroid use is associated with cataract formation in paediatric subjects, these patients be examined by ophthalmologists frequently, to reduce the risk of amblyopia.